Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 74, NWS JSJ
NWS JSJ issued this flash flood warning at Dec 24, 2009, 7:55 PM CST. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2009, 7:55 PM CST (01:55 UTC)
- Expired
- Dec 25, 2009, 1:00 AM CST
- In force
- 5 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 15 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 12:21 AM CST | FLASH FLOOD | Las Piedras, PR | FIVE CARS WERE STRANDED IN ROAD 31 GOING NORTHEAST THROUGH NAGUABO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 266 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 250155
FFWSJU
PRC025-035-063-069-077-085-103-129-250500-
/O.NEW.TJSJ.FF.W.0074.091225T0155Z-091225T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
955 PM AST THU DEC 24 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CAGUAS
CAYEY
JUNCOS
GURABO
SAN LORENZO
LAS PIEDRAS
NAGUABO
HUMACAO
* UNTIL 100 AM AST
* AT 949 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY THUNDERSTORMS OVER EASTERN PUERTO RICO FROM CAYEY TOWARDS
FAJARDO. RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY. UP TO 5 INCHES
OF RAIN IS LIKELY THROUGH THIS EVENING OVER PORTIONS OF THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1813 6611 1829 6593 1825 6583 1818 6572
1810 6600
$$
RA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA52 TJSJ 250454
FFWSJU
PRC025-035-063-069-077-085-103-129-250700-
/O.EXT.TJSJ.FF.W.0074.000000T0000Z-091225T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1254 AM AST FRI DEC 25 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
CAGUAS
CAYEY
JUNCOS
GURABO
SAN LORENZO
LAS PIEDRAS
NAGUABO
HUMACAO
* UNTIL 300 AM AST
* AT 1250 AM AST...WEATHER DOPPLER RADAR INDICATED HEAVY
SHOWER ACTIVITY ACROSS PARTS OF THE WARNED AREA.
A SECOND LINE OF STRONGER SHOWERS AND THUNDERSTORM ACTIVITY WILL
MIGRATE TO THE SAME WARNED AREA WITHIN THE NEXT HALF AND HOUR. THESE
THUNDERSTORMS ARE PRODUCING HEAVY DOWNPOURS...GUSTY WINDS UP TO 30
MPH AND VISIBILITY DOWN TO A MILE OR LESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1813 6611 1829 6593 1825 6583 1818 6572
1810 6600
$$
OB
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 6:51 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Dec 24, 6:51 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 851 PM AST THU DEC 24 2009 .UPDATE...LINE SO FAR HAS MAINTAINED STRENGTH AND INTEGRITY WITH SOME ELECTRICAL ACTIVITY STRETCHING FROM 10 NM NORTHWEST OF AGUADILLA TO WELL OUT INTO THE MONA CHANNEL WEST OF CABO ROJO. BUT HEAVY SHOWER ACTIVITY HAS ALSO CONTINUED FROM GUAYANILLA AND JUANA DIAZ TO SAN LORENZO AND FAJARDO. SUFFICIENT RAIN IS ON THE WAY SUCH THAT A FLASH FLOOD WARNING HAS BEEN DEEMED PRUDENT FOR NORTHEAST PUERTO RICO. AND WILL ISSUE A FLASH FLOOD WATCH BUT HAVE NOT DECIDED HOW MUCH OF PUERTO RICO IT WILL INVOLVE. && .DISCUSSION...WRF MODEL STILL DOING BEST. NAM HAS NOT EVEN GOTTEN THE LINES POSITION RIGHT AND SO MUST COMPLETELY DISCOUNT IT. GFS DOING OK WITH LOW PRESSURE FORMING OR DEEPENING NORTHEAST OF LOCAL AREA DURING NEXT 24 HOURS THEN DRIFTING EAST NORTHEAST. WRF HAD CONSIDERABLE RAIN REMAINING ON THE NORTHEAST COAST FOR MUCH OF THE NIGHT. EXPECT SIGNIFICANT RAIN AMOUNTS BUT...AT LEAST FOR THE TIME BEING...HEAVY RAIN AND FLOODING SHOULD BE VERY LOCALIZED IN THE EAST. STILL WATCHING TO SEE HOW WELL THE WRF WILL VERIFY. ITS FORECAST IS UNIQUE AND CALLS FOR THE LINE TO SPLIT TO THE NORTH AND SOUTH SOUTHEAST. ITS SOLUTION KEEPS THE RAIN OFF OF WESTERN PUERTO RICO EXCEPT FOR AMOUNTS LESS THAN .25 INCHES. THIS SEEMS REASONABLE FOR THE MOMENT AND THUNDERSTORMS HAVE REMAINED OFFSHORE...BUT THUNDERSTORMS SUGGEST IT MAY BE ABLE TO SPREAD RAIN GREATER THAN FORECAST...SO WILL MONITOR CLOSELY. && .AVIATION... HEAVY RAIN ONGOING THIS EVENING TO PRODUCE TEMPO IFR CONDS IN +TSRA TJPS...TJSJ AND TJBQ THROUGH 06 TO 08Z AND OVER THE USVI SITES 10 TO 12Z. && .PREV DISCUSSION... /ISSUED 645 PM AST THU DEC 24 2009/ UPDATE...HAVE UPDATED FORECAST TO TAKE DOWN MANY SMALL CRAFT ADVISORIES THAT EXPIRED AT 6 PM AST....AND ALSO TO INCREASE POPS ACROSS WEST AND SOUTH PUERTO RICO IN THE NEAR TERM. THE BAND MOVING ACROSS THE MONA CHANNEL IS HOLDING ITS STRENGTH IF NOT STRENGTHENING AND WILL BEGIN TO AFFECT PUERTO RICO BEFORE 8 PM AST. AN AREA OF VERTICAL MOTION AHEAD OF IT IS ALREADY BEGINNING TO MANIFEST ITSELF IN THE INCREASING FREQUENCY OF SHOWERS IN THE CARIBBEAN AND SOUTHERN PUERTO RICO. THE BAND ITSELF HAS SHOWN CONSIDERABLE ELECTRICAL ACTIVITY SO FEEL CONFIDENT THAT WE WILL HAVE AT LEAST SOME THUNDERSTORMS. AVIATION...NO CHANGE FROM BELOW. PREV DISCUSSION... /ISSUED 258 PM AST THU DEC 24 2009/ SYNOPSIS...A LOW PRESSURE SYSTEM NORTHEAST OF HISPANIOLA WILL CONTINUE TO TRACK EASTWARD. VARIABLY CLOUDY SKIES...WITH OCCASIONAL SHOWERS...ARE EXPECTED FOR CHRISTMAS DAY AND THE UPCOMING WEEKEND...AS THIS LOW PASSES JUST NORTH OF THE LOCAL ISLANDS AND THE REMNANTS OF AN OLD FRONTAL BOUNDARY PUSH SOUTHWARD ACROSS THE REGION. DISCUSSION...ISOLATED TO SCATTERED SHOWERS CONTINUE TO AFFECT THE U.S. VIRGIN ISLANDS AND THE SOUTHEAST PORTIONS OF PUERTO RICO. THE DOPPLER RADAR IS SHOWING A BAND OF SHOWERS ASSOCIATED TO THE BEFORE MENTIONED LOW...ALONG THE PUNTA CANA AREA. THIS BAND OF SHOWERS AND THUNDERSTORMS IS FORECASTED TO MOVE EASTWARD ACROSS THE MONA PASSAGE AND AFFECT THE WESTERN PORTIONS OF PUERTO RICO LATE THIS EVENING. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO SPREAD EASTWARD INCREASING THE POPS FOR MOST OF THE ISLANDS THROUGH AT LEAST EARLY SATURDAY. REMNANTS OF AN OLD FRONTAL BOUNDARY TO OUR NORTH IS FORECASTED TO MOVE SOUTHWARD ACROSS THE LOCAL ISLANDS...BRINGING ANOTHER BRIEF SURGE IN SHOWER ACTIVITY BETWEEN LATE SATURDAY AND SUNDAY. AVIATION...SHORT WAVE OVER THE MONA CHANNEL WILL BRING TSRA ACTIVITY TO TJBQ AND TJMZ BY 00Z...THEN OVER TJSJ BY 04Z AND THE USVI SITES 08Z. EXPECT MVFR CIGS WITH TEMPO IFR VSBYS IN +TSRA. WEAK REMNANT VA OVER THE AREA STILL LINGERING A BIT MAY RESULT IN SOME HAZY SKIES AROUND FL100...BUT SHOULD HAVE NO IMPACT ON OPS. MARINE...THE BUOY 41043 IS ALREADY SHOWING A SIGNIFICANT DECREASE ON THE SWELL HEIGHT...THEREFORE THE HIGH SURF ADVISORY WILL BE IN EFFECT THROUGH 6 PM TODAY. ANOTHER NORTHERLY SWELL WILL BE REACHING OUR LOCAL WATERS ON SUNDAY WITH A LARGE PULSE BETWEEN MONDAY NIGHT AND TUESDAY. MARINERS AND BEACH GOERS SHOULD MONITOR OUR FORECASTS AS SMALL CRAFT AND HIGH SURF ADVISORIES WILL BE ISSUED. THERE IS A POTENTIAL FOR COASTAL FLOODING TO OCCUR THEREFORE COASTAL FLOOD WATCHES MAY BE ISSUE FOR THE NORTHERN PORTIONS OF THE ISLANDS AND EXPOSED BEACHES. && .PRELIMINARY POINT TEMPS/POPS... SJU 75 85 75 83 / 50 50 30 70 STT 76 83 75 84 / 40 60 40 70 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 93/12
Hazardous weather outlook, Dec 24, 3:19 AM CST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 519 AM AST THU DEC 24 2009 AMZ710>745-PRZ001>013-250930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 519 AM AST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-250930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 519 AM AST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LONG PERIOD...NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH AT LEAST THIS AFTERNOON. THESE SWELLS WILL CONTINUE TO RESULT IN ROUGH AND HAZARDOUS MARINE AND SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST OF THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES. IN ADDITION...A HIGH SURF ADVISORY WAS ISSUED UNTIL 6 PM THIS AFTERNOON FOR BREAKING WAVES 10 TO 15 FEET ALONG SOME NORTHERN COASTS OF SAINT THOMAS...SAINT JOHN AND ADJACENT SMALLER ISLANDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LONG PERIOD...NORTHEASTERLY SWELLS WILL INVADE THE AREA WATERS ON SATURDAY AND LASTING THROUGH THE BEGINNING OF THE UPCOMING WEEK. THESE SWELLS WILL RESULT IN ROUGH AND HAZARDOUS MARINE AND HIGH SURF CONDITIONS...INCLUDING RIP CURRENTS ALONG THE NORTHWEST THROUGH NORTHEAST COASTS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAZARDOUS SEAS OR DANGEROUS SURF WOULD BE GREATLY APPRECIATED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:00 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 6:22 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 6:43 PM CST | Flash Flood Warning | JSJ | 6 hr | |
| Dec 24, 6:54 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 7:15 PM CST | Flash Flood Watch | JSJ | 14 hr | |
| Dec 24, 7:27 PM CST | Special Marine Warning | JSJ | 63 min | |
| Dec 24, 8:26 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 24, 8:35 PM CST | Flash Flood Warning | JSJ | 6 hr | |
| Dec 24, 9:17 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 9:33 PM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 24, 10:13 PM CST | Special Marine Warning | JSJ | 47 min | |
| Dec 24, 10:27 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 24, 11:00 PM CST | Special Marine Warning | JSJ | 2 hr | |
| Dec 24, 11:47 PM CST | Flash Flood Warning | JSJ | 3 hr | |
| Dec 25, 12:21 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 25, 12:29 AM CST | Areal Flood Advisory | JSJ | 3 hr | |
| Dec 25, 12:49 AM CST | Areal Flood Warning | JSJ | 8 hr | |
| Dec 25, 1:11 AM CST | Special Marine Warning | JSJ | 109 min | |
| Dec 25, 1:37 AM CST | Areal Flood Warning | JSJ | 6 hr | |
| Dec 25, 3:03 AM CST | Special Marine Warning | JSJ | 117 min | |
| Dec 25, 3:23 AM CST | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.